New York, 2004

Flash Flooding and Hail in New York, August 11, 2004

August 11, 2004 · NWS OKX · 7 events in 2 counties and zones

A cold front moved into a humid airmass over the tri-state area on August 11th. Thunderstorms developed along this cold front during the afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front moved into a humid airmass over the tri-state area on August 11th. Thunderstorms developed along this cold front during the afternoon. Due to the moist airmass in place over the region, the thunderstorms became quite strong to severe. They produced flash flooding, wind damage, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 8:40 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 8:40 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
940 AM EDT WED AUG 11 2004

.SHORT TERM (THIS AFTERNOON THROUGH TONIGHT)...
OTHER THAN TO DELETE SOME MORNING REFERENCES TO THE PACKAGE...
BELIEVE IT BEST TO KEEP EVERYTHING AS IS. TIMING OF SHOWERS COMING
IN THIS AFTERNOON IS DIFFICULT AT BEST WITH LINES EXPECTED TO
DEVELOP WELL WEST OF THE METRO AREA AND THEN MOVE IN. STILL LOOKING
FOR THE POSSIBILITY OF SEVERE OR NEAR SEVERE FOR THE WESTERN HALF OF
THE CWA. THIS IS LINE WITH SPC THINKING AND COVERED BY A SPS AT THE
PRESENT TIME. ALL THIS ACTIVITY WITH AND IN ADVANCE OF A FRONTAL
BOUNDARY ALONG THE APPALACHIANS THAT WILL DRIFT EVER SO SLOWLY
EASTWARD. AS SUCH POPS WILL REMAIN IN THE FORECAST FOR TONIGHT AND
THEN SOME.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
WESTERN ATLANTIC RIDGE BUILDS SLIGHTLY WEST ON THURSDAY AS UPPER
FLOW AMPLIFIES WHICH WILL ALLOW THE STALLING FRONT TO POSSIBLY
RETROGRADE FARTHER INLAND. WITH THIS IN MIND HAVE BUMPED POP UP TO
LIKELY OVER WESTERN SECTIONS CLOSEST TO THE FRONT AND DROPPED THEM
TO LOWER CHANCE OVER EASTERN LONG ISLAND WHICH HAS MISSED OUT FOR
THE MOST PART IN RECENT HEAVY PRECIPITATION EVENTS DUE TO MARINE
INFLUENCE. LOCALLY HEAVY RAIN POSSIBLE THURSDAY NIGHT AS WESTERN
SECTIONS COME UNDER THE INFLUENCE OF RIGHT REAR QUADRANT OF 90KT JET
STREAK PASSING THROUGH WESTERN NEW YORK STATE. IN ADDITION LOOKING
AT STRONG SHORTWAVE PASSING OVER THE AREA AND GOOD INFLOW OF
ATLANTIC MOISTURE. PRECIPITABLE H20 VALUES EXPECTED TO NEAR 1.75
INCHES.

THEREAFTER..STILL A GOOD DEAL OF UNCERTAINTY FROM LATER FRIDAY INTO
THIS WEEKEND AS WE DEAL WITH POSSIBLE IMPACT OF THE EXTRATROPICAL
REMNANTS OF BONNIE AND CHARLEY. ANOTHER CHANCE FOR HEAVY RAIN MAY
COME FRIDAY AFTERNOON AND EVENING AS REMNANT OF BONNIE MERGES WITH
FRONT AND TRACKS JUST WEST OF THE AREA...THEN AGAIN SATURDAY
AFTERNOON/NIGHT AS CHARLEY BECOMES EXTRATROPICAL AND PASSES DIRECTLY
OVER THE AREA PER TPC FORECAST. THIS IS NOT BEING REFLECTED IN OUR
GRIDS AT THIS TIME AND THUS WE NEED SOME MAJOR OVERHAUL AT THIS
TIME.

THE 5 AM TPC FORECAST FOR CHARLEY FOLLOWS MUCH THE SAME PATH AS THE
PREVIOUS FORECAST UP THE EASTERN SEABOARD BUT IS IS MUCH FASTER (TO
THE TUNE OF 36 HOURS)...BRINGING THE CENTER DIRECTLY OVER NYC
SATURDAY EVENING WHILE BECOMING EXTRATROPICAL.
&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL NEXT 24 HRS 1/4 TO AROUND 1/2 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS IS NOT EXPECTED TO CAUSE ANY
FLOODING PROBLEMS OF CONSEQUENCE.

HOWEVER...IN THE LONGER TERM WITH THE TWO TROPICAL SYSTEM COMING
INTO PLAY...THE THREAT OF HEAVY RAIN IS VERY REAL. AS SUCH AN ESF
HAS ALREADY BEEN ISSUED TO ADDRESS THIS.
&&

.AVIATION...MVFR CIGS IN STRATUS AT MOST LOCATIONS THRU 15Z. THE
STRATUS SHOULD THEN LIFT TO VFR...ALTHOUGH SOME SPOTS NEAR THE SHORE
MAY HOLD ONTO MVFR CIGS LONGER. SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES
SLOWLY FROM THE WEST.

&&

.MARINE...
WILL CONTINUE SMALL CRAFT ADVISORY ON THE OCEAN AS SEAS REMAIN
AROUND 5 FEET. WINDS MAY ALSO APPROACH WIND CRITERIA ON GUSTS.
THEREAFTER...WE ARE LOOKING FOR GALES BECOMING POSSIBLE LATE FRIDAY
AS REMNANT OF BONNIE FORECAST TO TRACK JUST WEST OF THE AREA. GALE
OR TROPICAL STORM CONDITIONS POSSIBLE SATURDAY AFTERNOON/EVENING AS
CHARLEY BECOMES EXTRATROPICAL AND TRACKS OVER THE AREA. SEE LATEST
TPC ADVISORIES FOR DETAILS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ350-353-355.
&&
Hazardous weather outlook, Aug 11, 4:07 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED OUTLOOK FOR DAYS 2-7...
NATIONAL WEATHER SERVICE UPTON NY
507 AM EDT WED AUG 11 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-111000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
507 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
MOST OF THE REGION...WITH THE BEST CHANCE BEING FOR AREAS WEST OF THE
HUDSON RIVER.  THE MAIN SEVERE WEATHER THREATS FOR TODAY ARE DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS.

A SMALL CRAFT ADVISORY CONTINUES IN EFFECT FOR ROUGH SEAS ON THE
OCEAN WATERS SOUTH OF LONG ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS THE POTENTIAL FOR SEVERAL PERIODS OF HEAVY RAINFALL
BEGINNING THURSDAY NIGHT AND CONTINUING INTO SATURDAY NIGHT.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY NIGHT.  THIS
FRONT WILL SLOW DOWN AND THEN LIKELY STALL IN THE REGION LATE
THURSDAY...ALONG WITH THE POSSIBILITY OF HEAVY RAINS ALONG THE FRONT
AS A MOISTURE FEED ORIGINATING FROM THE TROPICS SETS UP ACROSS THE
EASTERN U.S.

EPISODE NUMBER 2 IS LIKELY TO ARRIVE LATE FRIDAY AS THE REMNANTS OF
TROPICAL STORM BONNIE RIDES UP ALONG THE FRONT.

IN ADDITION...THE LATEST FORECASTS FROM THE TROPICAL PREDICTION
CENTER INDICATE THAT TROPICAL STORM CHARLEY MAY ALSO MOVE NEAR THE
REGION LATE SATURDAY AND INTO SATURDAY NIGHT.  THIS COULD ALSO BRING
POTENTIALLY HEAVY RAINS TO THE REGION.  GUSTY WINDS COULD ALSO
ACCOMPANY CHARLEYS ARRIVAL...DEPENDING ON THE ACTUAL TRACK OF
CHARLEY AND THE INTENSITY WHEN IT ARRIVES.

PLEASE REFER TO THE LATEST FORECASTS FROM THE TROPICAL PREDICTION
CENTER REGARDING BONNIE AND CHARLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY FOR SEVERE WEATHER.

SPOTTERS SHOULD ALSO BE ALERT FOR POSSIBLE ACTIVATIONS TOWARD THE END
OF THE WEEK.

REYNOLDS

In the hours before

Special weather statement, Aug 11, 12:01 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
101 PM EDT WED AUG 11 2004
NYZ067-111730-

EAST CENTRAL ORANGE-
101 PM EDT WED AUG 11 2004

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A DEVELOPING LINE OF THUNDERSTORMS OVER HIGHLAND
MILLS...MOVING NORTHEAST AT 30 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
FIRTHCLIFFE...VAILS GATE AROUND 110 PM...
CORNWALL ON HUDSON...NEW WINDSOR AROUND 115 PM...
NEWBURGH AROUND 120 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

JST
Special weather statement, Aug 11, 12:23 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
123 PM EDT WED AUG 11 2004

NJZ002>005-011-NYZ069-111830-
BERGEN-ESSEX-PASSAIC-UNION-SOUTHERN ROCKLAND-
123 PM EDT WED AUG 11 2004

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WEST MILFORD TO 10 MILES NORTHWEST OF NEW PROVIDENCE TO 20 MILES
SOUTHWEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
BUTLER AROUND 130 PM...
RINGWOOD...WANAQUE...BLOOMINGDALE AROUND 135 PM...
STONETOWN AROUND 140 PM...

SMALL HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS HAVE ALREADY
PRODUCED SEVERE WEATHER IN WESTERN NEW JERSEY AND THAY HAVE A
POTENTIAL TO DO THE SAME IN NORTHEASTERN NEW JERSEY.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 12:39 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
139 PM EDT WED AUG 11 2004

NJZ002>006-011-111900-
BERGEN-ESSEX-HUDSON-PASSAIC-UNION-
139 PM EDT WED AUG 11 2004

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF CHARLOTTESBURG TO 4 MILES WEST OF LIVINGSTON TO 12
MILES WEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
BLOOMINGDALE AROUND 145 PM...
WANAQUE...WEST CALDWELL...ROSELAND...FAIRFIELD AROUND 150 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 1:07 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
207 PM EDT WED AUG 11 2004

CTZ005-NYZ068>070-111900-
EASTERN PUTNAM-SOUTHEASTERN ROCKLAND-NORTHERN WESTCHESTER-NORTH
CENTRAL FAIRFIELD-
207 PM EDT WED AUG 11 2004

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES NORTHEAST OF FARMER MILLS TO NYACK...MOVING NORTHEAST AT 35
MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
YORKTOWN HEIGHTS...THORNWOOD...PLEASANTVILLE...MAHOPAC AROUND 215
PM...
LAKE CARMEL AROUND 220 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 1:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
229 PM EDT WED AUG 11 2004

CTZ005-009-NJZ006-NYZ070>077-111930-
HUDSON-BRONX-KINGS-WESTERN NASSAU-NEW YORK-QUEENS-RICHMOND-
WESTCHESTER-WESTERN FAIRFIELD-
229 PM EDT WED AUG 11 2004

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WESTCHESTER TO STATEN ISLAND...MOVING NORTHEAST AT 25 MPH.

THESE STORMS WILL AFFECT THE NEW YORK CITY METRO AREA BETWEEN 230
AND 330 PM.
FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS. STAY INDOORS UNTIL THESE STORMS PASS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bronx

When
August 11, 1:55 PM EST
Where
Bronx County, Bronx
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.833, -73.900

A large tree was downed on Van Ness Street.

Hail, Bronx

When
August 11, 1:55 PM EST
Where
Bronx County, Bronx
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -73.900

Flash Flood, Queens

When
August 11, 2:04 PM EST to 2:20 PM EST
Where
Queens County, College Pt
Deaths
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Flash flooding of roads occurred at College Point. Two occupants of a vehicle were electrocuted by a fallen power line when they apparently stepped out of their vehicle into several feet of water.

Lightning, Queens

When
August 11, 2:19 PM EST
Where
Queens County, 4 mi SE of Richmond Hill
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Two children were struck by lightning at Jamaica Mall. Both were hospitalized with injuries.

Flash Flood, Queens

When
August 11, 3:00 PM EST to 3:20 PM EST
Where
Queens County, Flushing
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Flash flooding from thunderstorms caused basement flooding at Flushing Hospital.

Flash Flood, Queens

When
August 11, 3:00 PM EST to 3:25 PM EST
Where
Queens County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Thunderstorms with torrential downpours caused significant flash flooding on the Whitestone Expressway and Cross Island Parkway intersection.

Flash Flood, Queens

When
August 11, 4:40 PM EST to 5:20 PM EST
Where
Queens County, (Jfk)kennedy Inl Arp
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

John F. Kennedy Airport was flooded by torrential downpours, which resulted in its' closure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Queens2004-08-1119FemaleIn WaterDirect
Flash Flood, Queens2004-08-1123MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418852, 5418913, 5418908, 5418909, 5418910, 5418911, 5418912.